Cannabis Advisory for Healthcare Providers

Insufficiently Labeled delta-8 THC Products

Posted Oct. 27, 2021. Past health advisories and alerts are archived for historical purposes and are not maintained or updated.

An increase in the accidental ingestion of delta-8 tetrahydrocannabinol (THC) edibles by children and youth has prompted the Centers for Disease Control and Prevention (CDC) to release a health alert after many of those ingestions resulted in hospitalizations.

For cannabis licensees, the Liquor and Cannabis Board (LCB) issued an enforcement bulletin specifying that delta-8 products are not allowed in Washington’s regulated system. The bulletin shares what this means for processors and retailers. It is important to note that these products have also been found in some non-licensed settings, such as corner/convenience stores, making them increasingly accessible to youth.

Consumers of cannabis products should be wary of insufficient labeling on products containing delta-8 THC, a psychoactive compound found in hemp that often comes in the forms of edibles, like gummies and chocolates, beverages, vapes, and tinctures.

Delta-8 THC intoxication can cause adverse effects, especially in children. These effects include:

  • Lethargy
  • Uncoordinated movements and decreased psychomotor activity
  • Slurred speech
  • Increased heart rate progressing to slowed heart rate
  • Low blood pressure
  • Difficulty breathing
  • Sedation
  • Coma

Nationwide, from January to July 2021, there were 660 delta-8 THC exposures recorded. Eighteen percent of exposures (119 of 661 cases) required hospitalization, and 39 percent (258 of 661 cases) involved pediatric patients less than 18 years old.

For the full list of recommendations for the public, public health departments, retailers, and healthcare providers, read the CDC Health Alert.

For more information on cannabis and delta-8 THC:

If you have questions, please contact SRHD’s Healthy Living Program at 509.324.1622.